Alert archive / Montana / Tornado Warnings in 2005
Tornado Warning 18, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Jun 7, 2005, 5:14 PM MDT for Powder River County, Montana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2005, 5:14 PM MDT (23:14 UTC)
- Expired
- Jun 7, 2005, 5:39 PM MDT
- In force
- 25 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
County Powder River County, MT
The radar
The Billings radar (KBLX), 244 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBYZ 072314 TORBYZ MTC075-072345- /O.NEW.KBYZ.TO.W.0018.050607T2314Z-050607T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 514 PM MDT TUE JUN 7 2005 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... CENTRAL POWDER RIVER COUNTY IN SOUTHEAST MONTANA THIS INCLUDES THE CITY OF BROADUS * UNTIL 545 PM MDT * AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES SOUTHWEST OF BROADUS...MOVING NORTH AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BROADUS BY 540 PM MDT THIS STORM HAS A HISTORY OF PRODUCING A TORNADO IN WYOMING. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT TUESDAY EVENING FOR SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING. LAT...LON 4518 10574 4513 10549 4554 10523 4563 10557 $$
1 follow-up statement
000 WWUS55 KBYZ 072339 SVSBYZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 538 PM MDT TUE JUN 7 2005 MTC075-072348- /O.CAN.KBYZ.TO.W.0018.000000T0000Z-050607T2345Z/ POWDER RIVER MT- 538 PM MDT TUE JUN 7 2005 ...THE TORNADO WARNING FOR CENTRAL POWDER RIVER COUNTY IS CANCELLED... THE STORM THAT PROMPTED THE TORNADO WARNING HAS WEAKENED AND WAS NO LONGER TORNADIC. THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED FOR CENTRAL POWDER RIVER COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT WEDNESDAY MORNING FOR SOUTHEAST MONTANA. LAT...LON 4518 10574 4513 10549 4554 10523 4563 10557 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jun 7, 2:49 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 7, 2:49 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
249 PM MDT TUE JUN 7 2005
.SHORT TERM...VALID FOR WED AND THU...
MODELS AGAIN VERY SIMILAR AS BOTH INITIALIZING WELL TODAY.
GFS/NAM HAVE A GOOD HANDLE ON UPPER LOW OVER OREGON. NAM COMING
MORE IN LINE WITH GFS QPF FIELDS AND CONFIDENCE VERY GOOD THROUGH
THE SHORT TERM.
TONIGHT...SHORT WAVE ENERGY ROTATING AROUND BASE OF TROUGH
IS CURRENTLY PUSHING INTO THE FORECAST AREA. THE SOUTHERN COUNTIES
FROM CARBON TO CARTER HAVE BECOME UNSTABLE WITH AFTERNOON HEATING.
LAPS SHOWING LOW LEVEL CAPES RANGING FROM 400 - 700 J/KG WITH
LIS NEAR ZERO. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN
THESE AREA THROUGH EARLY EVENING. UPPER DIFFLUENCE INCREASING OVER
THE FORECAST AREA OVERNIGHT. BOTH MODELS SHOWING PRECIPITABLE WATER
OVER AN INCH FROM BIG HORN COUNTY NORTHEAST THROUGH FALLON COUNTY.
HEAVY RAIN FELL OVER THESE AREAS LAST EVENING WHICH HAS SATURATED
THE GROUND. HEAVY RAIN EXPECTED IN THESE AREAS TONIGHT AND WILL
ISSUE A FLASH FLOOD WATCH THROUGH 18Z WEDNESDAY. LEFT CARTER
COUNTY OUT OF THE FLASH FLOOD WATCH AS THIS AREA LOOKS TO BE DRY
SLOTTED MOST OF THE NIGHT.
WEDNESDAY THROUGH THURSDAY NIGHT...UPPER LOW AND TROUGH TO REMAIN
OVER THE NORTHERN PLAINS THROUGH THIS TIME PERIOD. SHORT WAVE
ENERGY WILL CONTINUE TO ROTATE AROUND THE UPPER LOW. GOOD LIFT
FROM 700 TO 500MB WILL BE OVER THE AREA FOR CHANCE OF
PRECIPITATION. AIR MASS TO REMAIN MOIST AS PACIFIC MOISTURE WILL
CONTINUE TO FEED INTO THE TROUGH FROM THE PACIFIC. DID NOT CHANGE
MUCH IN GOING FORECAST PACKAGE AS GRIDS IN VERY GOOD SHAPE.
RICHMOND
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
LITTLE CHANGES MADE TO EXTENDED PACKAGE THIS AFTERNOON. MODELS
CONTINUE TO KEEP LARGE SCALE TROUGH ACROSS NORTHERN ROCKIES AND
NORTHWEST CONUS WHICH SHOULD TRANSLATE INTO A CONTINUED WET AND
RELATIVELY COOL PERIOD. SMALL SCALE FEATURES WILL BE TOUGH TO
NAIL DOWN SO WILL FOLLOW PREVIOUS SHIFT TREND TO BASICALLY
BROADBRUSH MOST AREAS AND TIME FRAMES. CURRENT FORECAST KEEPS
EARLY NEXT WEEK ON DRY SIDE...BUT NEWER RUNS OF GFS AND ECMWF
HAVE SOME SOUTHWEST FLOW OVER AREA WHICH MAY RESULT IN SOME RH
AND WEAK SUPPORT ALOFT FOR CONVECTION IN THE WEST. FUTURE SHIFTS
MAY WANT TO MONITOR THIS FOR FURTHER CONSISTENCY FOR POSSIBLE
INTRODUCTION OF POPS IN WEST EARLY NEXT WEEK. TESAR
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ALONG MUCH OF TWEB ROUTE
289 AND NEAR KSHR AND KBYG. THUNDERSTORMS THIS AFTERNOON AND
EVENING ARE MOST LIKELY FROM KBIL EASTWARD AND TWEB ROUTE 289
EASTWARD...BUT RAIN WILL BE LIKELY OVER MOST OTHER AREAS OF
SOUTHERN MONTANA AND NORTHERN WYOMING. MOST AREAS WILL EXPERIENCE MVFR
CONDITIONS AT LEAST AT SOME POINT THROUGH THIS EVENING. IFR
CONDITIONS ARE MOST LIKELY IN KSHR LATE THIS AFTERNOON...AND KMLS
EARLY THIS EVENING.
FOISY
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 046/062 048/064 049/070 050/072 049/072 050/073 051/072
+4/W 32/T 22/T 23/T 33/T 20/B 00/B
LVM 037/055 037/060 039/066 041/067 041/068 043/070 045/070
84/W 43/T 33/T 33/T 33/T 00/B 20/B
HDN 045/063 047/067 049/070 050/074 049/073 050/075 050/073
+6/W 33/T 22/T 23/T 33/T 20/B 00/B
MLS 049/062 050/069 047/073 052/074 051/074 052/074 051/072
+7/W 45/T 22/T 23/T 33/T 30/B 10/B
4BQ 047/063 049/070 046/071 051/074 051/073 050/074 051/071
+3/W 44/T 02/T 23/T 33/T 30/B 00/B
BHK 046/061 046/064 045/070 048/071 050/072 050/073 051/071
+6/W 44/T 22/T 23/T 33/T 32/R 10/B
SHR 039/064 042/067 042/069 045/073 046/074 046/072 047/074
+3/W 42/T 22/T 23/T 33/T 10/U 00/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLASH FLOOD WATCH IN EFFECT FROM 6 PM MDT THIS EVENING TO
WEDNESDAY MORNING FOR ZONES 30>33-36-38-57-58.
SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR ZONES 36>39-56-57-67.
WY...SEVERE THUNDERSTORM WATCH 426 IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 7, 3:11 PM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 311 PM MDT TUE JUN 7 2005 MTZ037-039-056-WYZ098-099-082115- CARTER-EASTERN CARBON-RED LODGE FOOTHILLS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 311 PM MDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH...NUMBER 426 IS IN EFFECT FOR THIS AFTERNOON THROUGH EARLY THIS EVENING. PLEASE REFER TO GTFWCNBYZ FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ030>033-082115- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON- 311 PM MDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH VERY HEAVY RAIN WILL DEVELOP OVER THE AREA TONIGHT. THE HEAVY RAINS WILL CONTINUE INTO MID DAY WEDNESDAY. AS A RESULT...A FLASH FLOOD WATCH IS IN EFFECT FROM 6PM THIS EVENING THROUGH WEDNESDAY MORNING. PLEASE REFER TO GTFFFABYZ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-029-034-035-040>042-063>068-082115- SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE- NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 311 PM MDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON. THE PRECIPITATION WILL CONTINUE THROUGH MID DAY WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ036-038-057-058-082115- POWDER RIVER-SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD- 311 PM MDT TUE JUN 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH...NUMBER 426 IS IN EFFECT FOR THIS AFTERNOON THROUGH EARLY THIS EVENING. ALSO...THE POTENTIAL FOR VERY HEAVY RAINFALL HAS PROMPTED A FLASH FLOOD WATCH FROM 6 PM THROUGH WEDNESDAY MORNING. PLEASE REFER TO GTFWCNBYZ AND GTFFFABYZ FOR FURTHER DETAILS ON THESE WEATHER BULLETINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 7, 2:33 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
233 PM MDT TUE JUN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 28 W SHERIDAN 44.79N 107.53W
06/06/2005 74 MPH SHERIDAN WY MESONET
BURGESS JUNCTION RAWS
0425 PM HAIL EKALAKA 45.89N 104.55W
06/06/2005 0.75 INCH CARTER MT CO-OP OBSERVER
0440 PM HAIL EKALAKA 45.89N 104.55W
06/06/2005 0.75 INCH CARTER MT LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED BY COUNTY SHERIFF.
0521 PM FUNNEL CLOUD S EKALAKA 45.89N 104.55W
06/06/2005 CARTER MT TRAINED SPOTTER
0530 PM HAIL 10 NW EKALAKA 45.99N 104.70W
06/06/2005 1.25 INCH CARTER MT TRAINED SPOTTER
0541 PM TORNADO 10 NW EKALAKA 45.99N 104.70W
06/06/2005 CARTER MT NWS EMPLOYEE
FOUR DIFFERENT TORNADO TOUCHDOWNS OVER A 30 MINUTE
PERIOD. NO DAMAGE REPORTED.
0545 PM FUNNEL CLOUD EKALAKA 45.89N 104.55W
06/06/2005 CARTER MT TRAINED SPOTTER
0605 PM FUNNEL CLOUD 4 S PLEVNA 46.36N 104.52W
06/06/2005 FALLON MT LAW ENFORCEMENT
0650 PM FUNNEL CLOUD 9 E BAKER 46.36N 104.09W
06/06/2005 FALLON MT TRAINED SPOTTER
0655 PM HAIL 8 ESE WEBSTER 46.01N 104.09W
06/06/2005 1.25 INCH FALLON MT TRAINED SPOTTER
NUMEROUS PENNY SIZE HAIL STONES MIXED WITH HALF DOLLAR.
0704 PM TORNADO 9 SW OLLIE 46.49N 104.22W
06/06/2005 FALLON MT TRAINED SPOTTER
LARGE TORNADO. NO REPORTS OF DAMAGE.
0713 PM HAIL OLLIE 46.58N 104.08W
06/06/2005 0.88 INCH FALLON MT TRAINED SPOTTER
&&
FOISYThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:08 PM MDT | Tornado Warning | BYZ | Fallon | 38 min |
| Jun 6, 6:15 PM MDT | Tornado Warning | BYZ | Carter, Fallon | 45 min |
| Jun 6, 7:00 PM MDT | Tornado Warning | BYZ | Fallon | 34 min |
| Jun 7, 2:37 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Rosebud | 38 min |
| Jun 7, 4:44 PM MDT | Tornado Warning | BYZ | Powder River | 31 min |
Nearby
Tornado Warnings in Montana, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.